ADVERTISEMENT
ckidd2000

Lamictal and Keppra

I am currently on Keppra and have been on it for almost a year. I am having side effects that are affecting my daily life. I am very depressed and get dizzy spells and lately I have been have heart palpitations. My doctor is switching me to Lamictal and I am supposed to start it tomorrow. I have to continue to take Keppra for another two weeks with my Lamictal and then stop taking the Keppra. I am really nervous about taking both these meds at the same time. Any advice?

Comments

Re: Lamictal and Keppra

Re Keppra, I took it for about 4 months along with Lamictal & Epilim then experienced halucinations. I had to cease taking Keppra, ended on Sabril which had similar side affects. Now on Lamictal, Epilim & Topamax.. along with an extra one recently new out Lacosamide.

Re: Lamictal and Keppra

I take 3000mg Keppra and 800mg Lamictal daily. I hate them both, especially Keppra. It makes me dizzy and I tremble badly all the time.

I had surgery in June, and haven't had a seizure since. The neurologist finally told me I could start a drawback on meds. Starting today, I will drop to 2000 mg of Keppra per day. However, the doc said it would be a two year process before I could get completely off the drugs, if ever. At least its better than seizures.

Re: Lamictal and Keppra

Hello,

I was just reading your post and was wondering in regards to your surgery.  What parts of the brain were showing signs of your seizures?  and what kind of seizures did you have?  My nuerologist told me there was "Nothing" that could be done for me except to take meds for the rest of my life!!  I find this extremly disturbing especially because she also just up-ed my dosage of Keppra from 500mg 2x's daily up to 1050 twice a day.  I totally hate the way I feel all the time from the Keppra and not only that,  Since I started with the Keppra this past June I've had at least 4 more episodes.???  I have no problems with taking meds, but are'nt they supposed to make you feel better as opposed to feeling WORSE??????   I had'nt had any problems (episodes) for about at least 8-9 years,until this past June when I passed out and hit my head on the floor.  That's what really made me go see the Dr. in the first place.   Any way any advice or thoughts would be greatly appreciated.   Thank you for your time.

 

Sincerely,

Renee'

Re: Lamictal and Keppra

I have been taking both Lamictal and Keppra together for about a few years. The side-effects at first were bothersome, especially since both medications' symptoms are drowsiness, dizziness, and headaches, I suffered through those for a bit.

 It takes time for a person's body to get used to new seizure medications they're introduced to. I've switched medications a few times, and its mainly sleepiness that becomes the dominant symptom. My symptoms come now and then; my advice is not to over-exert yourself, have a healthy diet, get enough rest, and take your meds daily (:

Re: Lamictal and Keppra

Concerns about medicines are understandable. Please note, however, that both of these medicines were initially tested as 'add-on' seizure medicines, meaning they were added to another drug when first used in people with epilepsy. The Food and Drug Administration approved their use initially when given in addition to another drug. When any med changes are made, just keep in touch with the doctor and note any changes experienced. Not all symptoms are seizures or side effects of drugs, and it helps to track the symptoms in a diary so you and the doctor can sort it out more easily.

Hope you feel better soon. If you don't have a diary to record symptoms in, try the My Epilepsy Diary on the site! If you need help setting it up, email me at patty@epilepsytherapyproject.org

Best wishes,

Epi_help
Resource Specialist

Re: Lamictal and Keppra

I'm on Lamictal now (300 mg morning, 200 mg evening) along with 400 mg of Zonegran. I haven't had a seizure in two years. :D With Keppra, I was having one every two weeks. For me, Lamictal is a stimulant, and doesn't help with my absence seizures at all; however, I trust it, and recommend it to anyone looking for new meds. Especially anyone on Keppra--it turned me into a zombie. I could not stay awake past eight o'clock, and I was having vicious mood swings. I understand your fears; I had them too. But your doctor knows what they're doing, so try and trust them. :) I hope my spiel helped.

Re: Lamictal and Keppra

Good luck on the Lamictal. I've been on it for 12 years and it's been a good drug with respect to physical side-effects. I experienced sleep issues and anxiety and personality changes, but no other discomfort. My doctor was able to lower the dose which helped manage the emotional side effects.

Re: Lamictal and Keppra

I don't know if my comments are adding anything different, but maybe can be used as conformation. Keppra was my first medication. It was not good for me. It made me extremely tired, depressed, and my friends told me it effected my memory and over all person in a negative way.

 I've been on Lamictal for a while. I'm not sure if it is helping my seizures because I'm still having them. I'm also on Topamax. I think my seizures are being cause by my being tired and stress but as of now I'm officially undiagnosed. Regarding medication, I like Lamicatal. It is a stimulant. I take 2 doses. One in the morning and I try to take the second in the early afternoon. I know it is going to keep me awake. I'm not jittery, like I drank too much coffee--I'm just Awake. If I've taken it too late, sometimes I'll clean my house, watch a movie, or talk to a friend, but it doesn't stress me out. If I stay up too late I'm still tired the next day, so it's logical for me to take it on time. I'm trying to get  more sleep so I want to be consistent with my medication but sometimes my work schedule doesn't allow me. I do worry that I will be taken off Lamictal, not because I'm addicted to the stimulant nature, but because I remember how badly Keppra made me feel and I don't want to experience that again.

Re: Lamictal and Keppra

Thank God you're coming off the Keppra.  It was the worse!  I switched to Keppra because Topamax really dumbed me down.  I still don't feel as if I've recovered from what I refer to as "my topamax years".

I was incredibly depressed on Keppra.  Depressed to the point where I wanted to kill myself.  I told my doctor who said it was a side effect and he weened me off the Keppra gradually while slowly putting me on Lamictal.  He cannot take you off the Keppra completely or you could seize.  That's why he weens you off one while increasing your dose on another.

I've been on Lamictal for over 4 years and it's the best medication I've been on.  Problem is I suffer hair loss from it but, fortunately, I have a lot of hair so it's not too bad.

Re: Lamictal and Keppra

KEEP GOD FIRST

Dont be nervous, your doctor just cant take you off a seizure med all at once and put you on another. They have to slowly work the meds in you so that you wont have withdrawals or seizures. They have to slowly take you off of it while working the new one in. I am very worried after reading all of the horror stories about Keppra. Ive been on every med there is for complex partial seizures. Topamax and lamictal worked wonderfully for me but topamax has almost totally wiped out my memory. My last chance is Keppra. I am scared to have brain surgery Right now the doctor is working Keppra keppra in, increasing lamictal and decreasing topamax. Hopefully this works..and hpoefully I dont have any horrible side effects from keppra

Re: Lamictal and Keppra

I've been on Lamictal for a very long time along with Zarotin. I'm still having tonic clonic seizures. Right now I'm attending college which has proven to be very difficult because of memory loss which is one of the side effects of Lamictal. I'd recommend a second opinion.

Re: Lamictal and Keppra

hello there ive known ive had epilepsy for bout 2 years,  im 24, i was put on keppra at first and i couldnt handle the side effects was deppressed, anxiety, social phobia and suicidal thoughts. so if you are having side effects that effect your life you should change meds. i then was put on lamictal which works alot better no serious side effects, but the meds at the same time your doc has to taper you down on your keppra while increasing your lamictal if you just stopped cll together your seizure activity would increase. hope this helped